Next Article in Journal
Clear Cell Acanthoma: A Review of Clinical and Histologic Variants
Previous Article in Journal
Publisher’s Note: Welcome to Dermatopathology—A New Society Journal at MDPI Publishers
Open AccessCase Report

Allopurinol-Induced Oral Lichenoid Drug Reaction with Complete Regression after Drug Withdrawal

Unit of Oral Medicine and Pathology, Division of Oral Maxillofacial Surgery, Department of Surgery, University Hospitals of Geneva, 1205 Geneva, Switzerland
*
Author to whom correspondence should be addressed.
These authors are considered equally as co-First authors.
Received: 15 June 2020 / Revised: 10 July 2020 / Accepted: 10 August 2020 / Published: 12 August 2020
(This article belongs to the Section Clinico-Pathological Correlation in Dermatopathology)
Background: Lichen planus is a chronic mucocutaneous inflammatory disease. Oral manifestations are common, and may remain exclusive to the oral mucosa without involvement of the skin or other mucosae. A differential diagnosis includes oral lichenoid drug reactions. Allopurinol, which is the first line hypo-uricemic treatment, is often quoted as being a possible offending drug, though oral reactions have rarely been reported. Case presentation: We describe a 59-year-old male gout patient, successfully treated with allopurinol, who developed acute onset of oral lichenoid lesions, involving bilaterally the buccal mucosa, the tongue and the labial mucosa. Histopathology was consistent with a lichen planus or a drug-induced lichenoid reaction. Improvement of the patient’s condition after withdrawal of allopurinol confirmed the lichenoid nature of the lesion. Remission was complete after a few weeks. Discussion: Although unusual, allopurinol may induce a lichenoid drug reaction. These reactions may mimic clinically and histopathologically idiopathic lichen planus. Improvement or complete regression of the lesions may be attempted to confirm the diagnosis. According to the latest WHO recommendations, these lesions have a potential for malignant transformation. View Full-Text
Keywords: oral mucosa; lichen planus; lichenoid reaction; adverse drug reaction; allopurinol oral mucosa; lichen planus; lichenoid reaction; adverse drug reaction; allopurinol
Show Figures

Figure 1

MDPI and ACS Style

Perez, A.; Lazzarotto, B.; Carrel, J.-P.; Lombardi, T. Allopurinol-Induced Oral Lichenoid Drug Reaction with Complete Regression after Drug Withdrawal. Dermatopathology 2020, 7, 18-25. https://0-doi-org.brum.beds.ac.uk/10.3390/dermatopathology7020004

AMA Style

Perez A, Lazzarotto B, Carrel J-P, Lombardi T. Allopurinol-Induced Oral Lichenoid Drug Reaction with Complete Regression after Drug Withdrawal. Dermatopathology. 2020; 7(2):18-25. https://0-doi-org.brum.beds.ac.uk/10.3390/dermatopathology7020004

Chicago/Turabian Style

Perez, Alexandre; Lazzarotto, Benjamin; Carrel, Jean-Pierre; Lombardi, Tommaso. 2020. "Allopurinol-Induced Oral Lichenoid Drug Reaction with Complete Regression after Drug Withdrawal" Dermatopathology 7, no. 2: 18-25. https://0-doi-org.brum.beds.ac.uk/10.3390/dermatopathology7020004

Find Other Styles

Article Access Map by Country/Region

1
Back to TopTop